Abilify side effects in 8 year old

Discussion in 'General Parenting' started by Chaosuncontained, Jan 21, 2011.

  1. Chaosuncontained

    Chaosuncontained New Member

    My son turns 9 next month. The 18th he was dx with a mood disorder (dx with ADHD when he was 4). He was put on Abilify, took 2.5 mg the 1st day, 5 mg today.

    School called because he was falling asleep in class--they let him have a 20 minute nap in the nurses office. He is also complaining his "legs hurt". I went and had lunch with his to try and determine if he was sick or just tired. I don't know. I let him stay at schoolsince he is already 3 days behind... He's been refusing to do his work in class and to do homework at home. It took him an hour and a half to write his spelling words 3 times each the other day.

    Carson is also on 20mg of Strattera per day for focusing. We just recently (3 days ago) took him off of Ritalin--it didn't seem to be helping at all with his hyperactivity. Today he has no hyperactivity (so far).

    Sometimes he is so sweet...the other night, I was driving my car and he was in the front seat. He reached over and held my hand. Other times he is mean, verbally aggressive and rude. He is either happy and hyper or mean and agressive. And some days...even if only for a few min he is so nice.

    I'm wondering if it is the Abilify making him so tired and his legs hurt. I think I'll continue the Abilify through the weekend...see if he still has the complaints. And call the doc on Monday. Is that what YOU would do?

    Thanks
     
  2. MidwestMom

    MidwestMom Well-Known Member

    Antipsychotics, such as Abilify, can cause really bad side effects. My son was on Risperdal and Zyprexa and had fevers (actual fevers), headaches, bodyaches, and major flu symptoms that did not go away with treatment. He also slept all the time. Our pdoc told us to take him off of first Risperdal, then Zyprexa when it did the same thing to him. Apparently they CAN lead to involuntary movements too, and this can be permanant. My son was on a trial of first one then the other for a month each, two miserable months for him. Abilify can probably cause the same sort of side effects. Did you look up the side effects? IMO doctors often overmedicate, which can be just as bad or worse than undermedicating. I have been on meds since age 23 (I'm 57 now) and I have had to advocate for myself in this. I have been drugged up so badly a few times that I couldn't think or function yet the doctor blamed that on depression and wanted to increase my meds. When I disagreed and made him taper them or take me off of them, every single time I felt much better.

    My son is medication sensitive and can not take anti-psychotics at all. Funny, our doctor blamed it first just on "the flu" or "a virus." It wasn't. He perked up again and felt fine once he was off the medication. Talk to your doctor. If your son gets worse, REALLY talk to your doctor.
    Good luck!
     
  3. pepperidge

    pepperidge New Member

    Hi

    My son was on abilify for a couple of years. He couldn't tolerate stimulants (and Strattera did not help either of my kids, led to flat affect, stomach problems, did not help with focus etc). Abilify helped him regulate his moods and curb his impulsivity though eventually it petered out.
    It did make him a bit sedated at first so I would give that side effect some time to wear off. We eventually went off because we didn't think it was working too well but also because it was causing some wierd tics. I would be cautious about increasing dosages--stay with the 5 mg dosage for at least a week or two before you increase it. We found that if we went higher we were getting more negative behavior.
     
  4. confuzzled

    confuzzled Member

    we dont have weird pains (that i know of anyway!), but mine still falls asleep in class on occasion and complains about being tired every.single.day. we are thinking its an abilify side effect, but in her case it could be boredom, and exhaustion from trying to sustain attention/not get in trouble/whatever, or related to her vitamin d deficiency. She's been on it about 10 months. she takes it at night...i'm now thinking about splitting the dose to am/pm until a better idea comes along. no idea if that will help but nothing is really straightforward with my kid.

    so that probably doesnt help much.

    i really wish meds werent so trial and error.
     
  5. HaoZi

    HaoZi Guest

    Kiddo doesn't fall asleep on Abilify, but when she was on Zyprexa she did have such foot and leg pains at night that we had to change her med.
     
  6. tictoc

    tictoc New Member

    My gfg (also 8 yrs) is having a lot of problems with Abilify (15 mg/day) and is probably going to start coming off it next week. Lots of sleepiness at school, often has to take a nap in sp ed room, very spacey during schoolwork, and now trembling hands and an overall "weird" feeling. I consulted with the pdoc by phone this week and he says it is time to move on to something else.

    Gfg has been on Abilify since August. The sleepiness started immediately, but otherwise his behavior improved at first. Each dose increase (from 2 mg to 4 mg, then 8 mg, then 10 mg, then 15 mg) has given a few days or a week of better behavior and less aggression, but the positive effects have been very short lived. It now appears that the negatives are outweighing the positives.
     
  7. Chaosuncontained

    Chaosuncontained New Member

    Thanks so much for the comments so far!! When I picked him up from school they said he slept alot of the day. But he seemed (of course, after that much sleep) more alert and hasn't complained about his legs once. I hope this isn't a sign he is getting sick--but I'd much rather it was that instead of side effects from the Abilify. Guess we'll just see how the weekend goes...
     
Loading...
Similar Threads Forum Date
8 year old vs. Grandfathers General Parenting Feb 8, 2014
Abilify and my 5 Year old General Parenting Nov 29, 2011
Help finding HELP for 8 year old! General Parenting Jul 5, 2008
Help, my 8 year old is a thief. General Parenting Jul 24, 2007